When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
It is very well accepted that tinnitus often is "centralized" -- while it is usually initiated with an inner ear event, persistent tinnitus is associated with changes in central auditory processing (Adjamian et al, 2009). Sometimes this idea is used to put forth a "therapeutic nihilism" -- suggesting that fixing the "cause" -- i.e. inner ear disorder -- will not make the tinnitus go away. This to us seems overly simplistic -- while it is clear that the central nervous system participates in perception of sounds, and thus must be a participant in the "tinnitus" process, we think that it is implausible that in most cases that there is not an underlying "driver" for persistent tinnitus.
Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
This content is strictly the opinion of Dr. Josh Axe and is for informational and educational purposes only. It is not intended to provide medical advice or to take the place of medical advice or treatment from a personal physician. All readers/viewers of this content are advised to consult their doctors or qualified health professionals regarding specific health questions. Neither Dr. Axe nor the publisher of this content takes responsibility for possible health consequences of any person or persons reading or following the information in this educational content. All viewers of this content, especially those taking prescription or over-the-counter medications, should consult their physicians before beginning any nutrition, supplement or lifestyle program.
Herbal home remedies (ginkgo biloba, melatonin), and the vitamin zinc are not recommended by the American Academy of Otolaryngology. Lipo-flavonoid is a supplement being marketed as a way to relieve tinnitus, but there is no current evidence it is effective for most cases of the condition; however, it may be helpful for symptoms of Meniere's disease. Check with your doctor or other health care professional before taking any herbal or over-the-counter (OTC) natural remedies.
Physical exam: Physical examination will focus on the head and neck, and especially the ears, including the auditory canals and tympanic membranes. Since the sense of hearing is conducted through one of the cranial nerves (the short nerves that lead directly from the brain to the face, head and neck), a careful neurologic exam also may be performed. Weakness or numbness in the face, mouth, and neck may be associated with a tumor or other structural abnormality pressing on a nerve. The healthcare professional may listen to the flow in the carotid arteries in the neck for an abnormal sound (bruit), since carotid artery stenosis (narrowing of the artery) can transmit a sound to the ear that may cause tinnitus.
As a hearing healthcare provider, I regularly get asked about a cure for tinnitus. Trust me, if there was one, I would be using it! I have had tinnitus for more than seven years. It makes it hard to sleep, to concentrate, to read a book. Basically, anything that is normally done in quiet became a struggle for me. (To see how tinnitus is affecting you, take our free tinnitus test.)
Tinnitus can be extremely disturbing to people who have it. In many cases it is not a serious health problem, but rather a nuisance that may go away. However, some people with tinnitus may require medical or surgical treatment. Sixteen million Americans seek medical treatment each year for tinnitus, and about one-quarter of those experience it so severely it interferes with their daily activities.
When tinnitus is unexpected and unwelcomed, it can lead to a negative reaction to the tinnitus. This can create a vicious cycle. When tinnitus is perceived, it can prompt emotions, including frustration, fear, unhappiness, etc. These can, in turn, cause physical reactions such as anxiety and stress. This reinforces the tinnitus and perpetuates the cycle.